Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 253, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Dec 10, 2004, 4:17 PM EST for Knox County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2004, 4:17 PM EST (21:17 UTC)
- Expired
- Dec 10, 2004, 4:45 PM EST
- In force
- 28 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Knox County, TN
The radar
The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 102117 SVRMRX TNC093-102145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 415 PM EST FRI DEC 10 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN EAST TENNESSEE * UNTIL 445 PM EST * AT 407 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 12 MILES NORTH OF KNOXVILLE...OR ABOUT 9 MILES SOUTHWEST OF MAYNARDVILLE...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTH OF MASCOT BY 430 PM EST LARGE HAIL AND CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3617 8397 3589 8412 3594 8373 3616 8373 $$ MJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 3:30 PM EST, 47 minutes earlier.
Area forecast discussion, Dec 10, 3:30 PM EST, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EST FRI DEC 10 2004 .SHORT TERM (TONIGHT AND SATURDAY)...CURRENT SURFACE ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE OVER THE UPPER OHIO RIVER VALLEY WITH A TRAILING TROUGH AXIS EXTENDING SOUTHWEST ACROSS MIDDLE TN. SCATTERED SHOWERS AND TSTORMS (SOME WITH LARGE HAIL DUE TO THE VERY COLD TEMPS ALOFT) ARE OCCURRING AHEAD OF THIS SURFACE TROUGH OVER MOST OF THE FORECAST AREA. THIS CONVECTION SHOULD DECREASE IN INTENSITY AS THE SUN SETS AND THE TROUGH AXIS MOVES EAST ACROSS THE MOUNTAINS BY SUNSET. MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH BRINGING SUB- FREEZING TEMPS ACROSS THE HIGHER ELEVATIONS (GENERALLY ABOVE 2000 FEET) AFTER MIDNIGHT TONIGHT...WITH RAIN CHANGING TO SNOW IN THE MOUNTAINS. GROUND AND NEAR SURFACE TEMPS WILL BE TOO WARM FOR SNOW ACCUMULATIONS BELOW 2000 FEET...ALTHOUGH SOME SNOW MAY MIX WITH RAIN IN THE VALLEY AREAS ON SATURDAY MORNING. HOWEVER...VALLEY AREAS (AND MOST OF THE PLATEAU) SHOULD EXPERIENCE A RAIN EVENT LATE TONIGHT INTO SATURDAY. WILL PLAN TO ISSUE A SNOW ADVISORY FOR THE MOUNTAINS OF SOUTHWEST VA AND EAST TN TO ADDRESS THE POSSIBILITY OF SNOWFALL ACCUMULATIONS ABOVE 2000 FEET. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...PRECIP WILL LINGER OVER NORTHERN AND EASTERN ZONES SATURDAY NIGHT. WITH 850 TEMPS AROUND -5C...EXPECT MAINLY LIGHT SNOW. THE SNOW WILL BE LIGHT SO OVERNIGHT ACCUMULATION WILL BE TRACE TO MINIMAL. THE SYSTEM EXITS THE REGION SATURDAY NIGHT WITH A RIDGE BUILDING IN FOR SUNDAY. THE TAIL END OF A FRONT WILL DROP THROUGH OUR NORTHERN ZONES SUNDAY NIGHT AND MONDAY FOR A SLIGHT CHANCE OF LIGHT SNOW. WE WILL BE BETWEEN SYSTEMS TUESDAY THROUGH THURSDAY WITH ZONAL FLOW LOFT BECOMING WEAK RIDGING. A WEAKENING FRONT WILL BE APPROACHING THE AREA ON FRIDAY. WITH SOME DISCREPANCY OF TIMING...STRENGTH AND AVAILABLE MOISTURE... WILL KEEP THINGS DRY FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 60 41 43 33 / 60 80 40 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 41 43 29 / 60 90 50 10 OAK RIDGE, TN 57 39 41 30 / 60 90 50 10 TRI CITIES AIRPORT, TN 58 39 41 28 / 60 90 60 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...SNOW ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR ZONES NCZ060>061. TN...SNOW ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074... TNZ087...TNZ102. VA...SNOW ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR ZONES VAZ001>002...VAZ005>006...VAZ008. && DMG/MJB
Hazardous weather outlook, Dec 10, 11:30 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1130 AM EST FRI DEC 10 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-111000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 1130 AM EST (1030 AM CST) FRI DEC 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... VERY COLD TEMPERATURES ALOFT WILL CREATE THE POSSIBILITY OF SEVERE THUNDERSTORMS WITH LARGE HAIL THIS AFTERNOON. THESE COLD TEMPERATURES WILL ALSO BRING SNOW SHOWERS ACROSS THE HIGHER ELEVATIONS AFTER MIDNIGHT TONIGHT...MAINLY ABOVE 2500 FEET. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY) AS A COLD UPPER-LEVEL LOW PRESSURE AREA MOVES OVER THE SOUTHERN APPALACHIANS ON SATURDAY...SNOW SHOWERS WILL CONTINUE ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET. ACCUMULATIONS OF ONE TO THREE INCHES WILL BE POSSIBLE IN THE HIGHER ELEVATIONS BY SATURDAY EVENING. ACROSS THE VALLEYS... A MIXTURE OF RAIN AND SNOW SHOWERS WILL BE POSSIBLE WITH LITTLE OR NO ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR HAIL REPORTS... AND AGAIN ON SATURDAY FOR SNOW REPORTS IN THE HIGHER ELEVATIONS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, Dec 10, 2:54 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL SPRING CITY 35.69N 84.86W
12/10/2004 0.75 INCH RHEA TN EMERGENCY MNGR
&&Local storm report, Dec 10, 3:06 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL EVENSVILLE 35.56N 84.96W
12/10/2004 0.75 INCH RHEA TN LAW ENFORCEMENT
&&Local storm report, Dec 10, 3:08 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL CHURCH HILL 36.53N 82.71W
12/10/2004 0.75 INCH HAWKINS TN AMATEUR RADIO
&&Local storm report, Dec 10, 3:30 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL WEARS VALLEY 35.71N 83.66W
12/10/2004 0.75 INCH SEVIER TN LAW ENFORCEMENT
&&Local storm report, Dec 10, 3:47 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL KINGSTON 35.87N 84.51W
12/10/2004 1.00 INCH ROANE TN LAW ENFORCEMENT
&&Local storm report, Dec 10, 4:09 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL MOUNT CREST 35.67N 85.24W
12/10/2004 1.00 INCH BLEDSOE TN PARK/FOREST SRVC
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 9:31 AM EST | Severe Thunderstorm Warning | MRX | Blount | 29 min |
| Dec 10, 9:53 AM EST | Severe Thunderstorm Warning | MRX | Sevier | 52 min |
| Dec 10, 2:00 PM EST | Severe Thunderstorm Warning | MRX | Loudon | 30 min |
| Dec 10, 2:21 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 24 min |
| Dec 10, 2:27 PM EST | Severe Thunderstorm Warning | MRX | Hawkins | 33 min |
| Dec 10, 2:33 PM EST | Severe Thunderstorm Warning | MRX | Loudon | 12 min |
| Dec 10, 2:40 PM EST | Severe Thunderstorm Warning | MRX | McMinn | 35 min |
| Dec 10, 2:46 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 14 min |
| Dec 10, 3:01 PM EST | Severe Thunderstorm Warning | MRX | Meigs, Roane | 29 min |
| Dec 10, 3:11 PM EST | Severe Thunderstorm Warning | MRX | Sullivan | 34 min |
| Dec 10, 3:15 PM EST | Severe Thunderstorm Warning | MRX | Blount | 30 min |
| Dec 10, 3:36 PM EST | Severe Thunderstorm Warning | MRX | Roane | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.